Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 43, NWS Dodge City, KS

April 14, 2001Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 14, 2001, 4:50 PM CDT for Pawnee County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 14, 2001, 4:50 PM CDT (21:50 UTC)
Expired
Apr 14, 2001, 5:30 PM CDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 435 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
435 m²/s²
0-3 km storm-relative helicity
545 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

915 
WUUS53 KDDC 142152
SVRDDC
KSC145-142230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
450 PM CDT SAT APR 14 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PAWNEE COUNTY IN KANSAS

* UNTIL 530 PM CDT

* AT 450 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE  
  THUNDERSTORM 6 MILES SOUTH OF ROZEL...MOVING EAST NORTHEAST AT 
  15 MPH.

* SOME LOCATIONS AFFECTED
  SANFORD AT 505 PM CDT
  GARFIELD AT 510 PM CDT
  FRIZELL AT 525 PM CDT
  LARNED AT 530 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 3808 9956 3807 9936 3801 9933 3801 9892
          3824 9893 3820 9956

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:37 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 14, 3:37 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
337 PM CDT SAT APR 14 2001

MAIN CHALLENGE THIS CYCLE WILL BE THREAT FOR STORMS OVER THE EASTERN
CWA EARLY TONIGHT. 20Z SFC OBS SHOWED A SFC LOW JUST TO THE
SOUTHWEST OF DDC WITH DRY LINE PUNCHING INTO THE SOUTHERN CWA.
THINK THIS FEATURE WILL HELP TO GET CONVECTION GOING EARLY OVER PART
OF THE EASTERN AND THE SOUTHEASTERN CWA, SO WILL KEEP THE POPS AND
THE MENTION FOR SEVERE EARLY THESE COUNTIES.

WITH UPPER VORT MOVING EAST OF THE CWA TONIGHT, DOWNWARD MOTION WILL
DOMINATE. THEREFORE, WILL MENTION DECREASING CLOUDS. LOWS WILL BE AT
OR CLOSE TO WHAT THE CWA EXPERIENCED THIS MORNING.

FOR SUNDAY, WEAK CAA WILL BE THE RULE WITH MOSTLY SUNNY SKIES. FWC
NUMBERS LOOK VERY REASONABLE, SO WILL FOLLOW CLOSELY. PCPN LOOKS TO
BE NIL THIS PERIOD.

NEXT WX MAKER TO AFFECT CWA DURING MONDAY. ALL MODELS CONTINUE TO
ADVERTISE SIGNIFICANTLY COLDER AIR INVADING THE WESTERN HIGH PLAINS
DURING MONDAY. AT THIS POINT, HAVE TO AGREE WITH GUIDANCE. UPSHOT IS
THAT HIGHS WILL OCCUR EARLY IN THE DAY WITH STEADY OR SLOWLY FALLING
TEMPS DURING THE AFTERNOON. ALSO, WILL MENTION CLOUDY SKIES THANKS
TO A NEARLY SATURATED LOWER LEVEL TO THE ATMOSPHERE. WILL ALSO KEEP
A LOW POP IN THE FORECAST TO ACCOUNT FOR ANY ELEVATED SHOWER ABOVE
THE COLD DOME DURING THE AFTERNOON.

EXTENDED DISCUSSION...

LAST NIGHTS RUN OF THE MRF AND YESTERDAYS RUN OF THE ECMWF ARE
CONTINUING TO SHOW SIMILAR SOLUTIONS IN THE UPPER LEVEL LONGWAVE
PATTERN OVER NORTH AMERICA WITH TROUGHS ALONG THE EAST AND WEST
COASTS AND A RIDGE OVER THE CENTRAL CONUS. MRF ENSEMBLE MEANS SHOW
THIS HAS BEEN FAIRLY CONSISTENT OVER THE PAST SEVERAL RUNS.  THIS
MORNINGS AVN ALSO IN GOOD AGREEMENT WITH LAST NIGHTS MRF.  HIGH
PRESSURE FROM THE POLAR REGIONS IS FORECAST TO MOVE SOUTH ACROSS
WESTERN KANSAS ON MONDAY WITH THE CENTER OF THE HIGH FORECAST TO
MOVE SOUTHEAST THROUGH THE NORTHERN AND CENTRAL PLAINS ON TUESDAY
INTO WEDNESDAY.  MODEL SUGGESTS THAT LOW LEVEL STRATUS WILL BLANKET
THE AREA MONDAY NIGHT WITH SOME POSSIBLE CLEARING IN THE HAYS AREA.
CLEARING WORKS ITS WAY SOUTH AND WEST ACROSS THE REMAINDER OF THE
CWA ON TUESDAY.

THE CURRENT EXTENDED FORECAST IS PRETTY MUCH ON TRACK WITH ONLY SOME
MINOR CHANGES NEEDED.  WILL LOWER THE OVERNIGHT LOWS MONDAY NIGHT
AND TUESDAY NIGHT TO MENTION SOME UPPER 20S AND WILL ALSO BACK OFF A
BIT ON WEDNESDAYS HIGH TEMPERATURES AS LINGERING SURFACE HIGH
PRESSURE WILL STILL BE IMPACTING THE REGION.  MRF STILL SHOWING A
PIECE OF ENERGY GETTING EJECTED FROM THE ERN PACIFIC TROUGH OUT INTO
THE CENTRAL PLAINS LATE ON FRIDAY SO WILL CONTINUE WITH THE CHANCE OF
THUNDERSTORMS ON FRIDAY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 040/070 041/058 035 000
GCK 039/069 041/057 034 000
EHA 037/074 039/061 033 000
LBL 039/071 042/060 036 000
HYS 038/069 036/055 029 000
P28 046/074 045/061 037 100

.DDC...NONE.

MCCAMMON/GERARD

In the hours before

Special weather statement, Apr 14, 3:55 PM CDT, 55 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-150600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT SAT APR 14 2001

...STORM SPOTTERS WILL BE NEEDED FROM 4 PM UNTIL 7 PM CDT...

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTHEAST
OF A STAFFORD TO BUCKLIN TO ASHLAND LINE FROM LATE THIS AFTERNOON
UNTIL 7 PM. THE MAIN THREATS FROM THE THUNDERSTORMS WILL BE LARGE
HAIL AND HIGH WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.
BETWEEN 7 PM AND SUNSET, THE THREAT FOR SEVERE WEATHER WILL RAPIDLY
DIMINISH.

THE FOLLOWING IS A SCHEDULE OF STORM IDENTIFICATION AND SPOTTER
TRAINING SESSIONS FOR SPECIFIC COUNTIES FOR THE NEXT WEEK.

STARTING TIMES ARE ALL AT 7 PM, UNLESS INDICATED OTHERWISE.

CLARK...MONDAY...MINNEOLA AT THE CIVIC CENTER.
SCOTT...THURSDAY...SCOTT CITY AT THE LAW ENFORCEMENT CENTER.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:d
HTTP://WWW.CRH.NOAA.GOV/DDC/

16

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 4:32 PM CDTSevere Thunderstorm WarningDDCBarber58 min
Apr 14, 5:00 PM CDTSevere Thunderstorm WarningDDCKiowa45 min
Apr 14, 5:18 PM CDTTornado WarningDDCPawnee, Rush27 min
Apr 14, 5:28 PM CDTTornado WarningDDCKiowa, Pratt32 min
Apr 14, 5:44 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford46 min
Apr 14, 5:59 PM CDTTornado WarningDDCPratt31 min
Apr 14, 6:37 PM CDTTornado WarningDDCPratt23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.